Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Albuquerque, NM

June 23, 2020Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 23, 2020, 7:49 PM MDT for Chaves County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2020, 7:49 PM MDT (01:49 UTC)
Expired
Jun 23, 2020, 8:30 PM MDT
In force
41 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 162 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 1:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS55 KABQ 240149
SVRABQ
NMC005-240230-
/O.NEW.KABQ.SV.W.0064.200624T0149Z-200624T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
749 PM MDT Tue Jun 23 2020

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Chaves County in southeastern New Mexico...

* Until 830 PM MDT.

* At 748 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles west of Caprock to 9 miles east of
  Cottonwood, moving south at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lake Arthur.

This includes Highway 380 between Mile Markers 190 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3297 10439 3352 10379 3340 10372 3339 10376
      3297 10377
TIME...MOT...LOC 0148Z 338DEG 40KT 3341 10382 3298 10423 

HAIL...<.75IN
WIND...60MPH
 
$$

34
1 follow-up statement
095 
WWUS55 KABQ 240231
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
831 PM MDT Tue Jun 23 2020

NMC005-240241-
/O.EXP.KABQ.SV.W.0064.000000T0000Z-200624T0230Z/
Chaves-
831 PM MDT Tue Jun 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHAVES COUNTY HAS
EXPIRED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3297 10439 3352 10379 3340 10372 3339 10376
      3297 10377
TIME...MOT...LOC 0231Z 338DEG 40KT 3299 10362 3256 10403 

$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:50 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 23, 5:50 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
550 PM MDT Tue Jun 23 2020

.AVIATION...
00Z TAF CYCLE
A robust round of strong to maybe severe storms through this evening
across eastern NM, with potential for impacts at KTCC and KROW.
Strong to potentially damaging wind gusts and large hail will be the
aviation weather threats prior to 06Z. MVFR conditions are possible
with thunderstorm impacts, but short-lived IFR conditions can not be
ruled out. Another round of showers and thunderstorms tomorrow
impacting central and eastern TAFs, but less of a threat for severe
weather.

&&

.PREV DISCUSSION...250 PM MDT Tue Jun 23 2020...
.SYNOPSIS...
Daily rounds of shower and thunderstorm activity continues to be
expected through the rest of the week. Storm activity for the rest of
the night will favor central and eastern New Mexico. Large hail and
damaging winds will continue to be the main threat through this
evening. After tonight, storms will favor areas along and east of the
central mountain chain for the rest of the week, though isolated
activity will be possible to the west. Large hail and damaging winds
will be possible each afternoon and evening. Temperatures will remain
near normal through the rest of the week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
Last nights backdoor front blasted all the way to the to the
Continental Divide, delivering lots of low level moisture and
destabilizing the atmosphere. Impressive shear as well with
southeast low level winds and northwest winds aloft. Showers and
thunderstorms this afternoon into tonight will be much more
widespread than Monday, as well as a larger area of potentially
severe thunderstorms. The area from the Divide to the RGV could even
see strong to marginally severe storms, with better chances from the
central mountains to the TX border. Storms may last past midnight
with activity evolving into a Mesoscale Convective System/Complex in
our southeast area from Chaves County to Curry County. Another round
of widespread showers and storms is forecast for Wednesday, but a
lower risk of severe weather.

LONG TERM...(THURSDAY THROUGH TUESDAY)...
Another round of showers and thunderstorms is expected on Thursday
afternoon. A weak disturbance crossing northern NM should help spark
activity along and east of the Sangre de Cristo Mountains though
additional isolated storms can be expected as far south as the
Sacramento Mountains. Continued low level moisture will be in place
though northwesterly flow aloft will start to become more westerly
throughout the day as an upper level trough dives into the Great
Basin. A few strong to severe storms remain possible. Meanwhile, the
westerly flow will bring in drier air to western NM, with some light
breezes expected. The upper level trough will shift eastward on
Friday, though overall looks to be a bit slower and deeper as
compared to yesterday, likely closing off into weak low. Abundant
lift ahead of the trough, combined with continued moisture, steep mid
level lapse rates, and up to 1500 J/kg across the plains would
suggest another round of severe weather is possible on Friday across
the east. The trough looks to finally cross northern NM on Saturday,
though storms will still be possible, again cross the east.
Confidence in the overall pattern is moderate to high going into
Friday as the GFS and NAM are in good agreement with the approaching
upper level trough, but it should be noted that the ECMWF and CMC
hang back the trough/low, and retrograde to west of the Baja.
Confidence wanes going into the weekend. Previous model runs
suggested that westerly drier air will infiltrate, limiting
thunderstorm activity, but given the uncertainty in the pattern,
storm coverage may not be as limited as previously thought.

CHJ/34

&&

.FIRE WEATHER...
Moisture behind last nights backdoor front will bring good chances
for wetting storms from near the Continental Divide east all the way
across the state this afternoon into tonight and again Wednesday
afternoon and evening, with areas along and east of the central
mountain chain favored. Widespread strong to severe storms will
plague central and eastern areas into tonight, with isolated severe
storms across just the east Wednesday. A hot, dry and unstable
airmass will continue Wednesday west of the Continental Divide, with
afternoon breezes.

A trough will approach Thursday and arrive Friday, helping the
westerlies to penetrate further east, bringing a hot, dry and
unstable atmosphere to near the central mountain chain. Meanwhile
chances for wetting storms continue across the east. The drying
trend will continue through the weekend until a hot, dry and
unstable atmosphere takes over most of the area by Sunday and
Monday. A potent Pacific low/trough will park over the Great Basin
and Desert Southwest early next week and will bring increasing winds
to the state, although forecast to remain below critical thresholds
at this time.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 23, 2:47 AM MDT, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
247 AM MDT Tue Jun 23 2020

NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
247 AM MDT Tue Jun 23 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across much of eastern
New Mexico with a marginal risk across the Rio Grande Valley this
afternoon through mid-evening. Large hail and damaging wind gusts
will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily rounds of shower and thunderstorm activity are expected
through the weekend primarily for areas along and east of the
central mountain chain. A few of these storms Wednesday and Thursday
may become strong to severe with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.

15

In the hours before

Local storm report, Jun 23, 7:06 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
706 PM MDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     4 SSE ROSWELL           33.32N 104.50W
06/23/2020  M72 MPH          CHAVES             NM   ASOS

            KROW ASOS.

&&

EVENT NUMBER ABQ202001329

JLS
Special weather statement, Jun 23, 7:16 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
716 PM MDT Tue Jun 23 2020

NMZ234-237-240145-
Quay County-De Baca County-
716 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA AND
SOUTHWESTERN QUAY COUNTIES UNTIL 745 PM MDT...

At 716 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sumner Lake State Park, or 9 miles north of Fort
Sumner, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Fort Sumner.

This includes Highway 60 between Mile Markers 329 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.

LAT...LON 3460 10395 3439 10415 3459 10436 3473 10422
TIME...MOT...LOC 0116Z 309DEG 10KT 3462 10423

34
Local storm report, Jun 23, 7:20 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
720 PM MDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 ENE SAN PABLO         35.56N 105.37W
06/23/2020  E1.50 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

            SUSTAINED HAIL DAMAGE TO DECK AND PLASTIC PICNIC TABLE.

&&

EVENT NUMBER ABQ202001330

SHOEMAKE
Local storm report, Jun 23, 7:23 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
723 PM MDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     28 NNE ROSWELL          33.76N 104.36W
06/23/2020  M60 MPH          CHAVES             NM   COCORAHS

            ELEVATION 3770.

&&

EVENT NUMBER ABQ202001331

JLS
Special weather statement, Jun 23, 7:27 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
727 PM MDT Tue Jun 23 2020

NMZ234-235-240200-
Curry County-Quay County-
727 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUAY AND CURRY
COUNTIES UNTIL 800 PM MDT...

At 727 PM MDT, Doppler radar was tracking a strong outflow boundary
from a thunderstorm along a line extending from near Wheatland to 9
miles southwest of Grady to 8 miles east of House. Movement was
southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this boundary.

Heavy rain will also be possible with these storms.

Locations impacted include...
Clovis, Grady, Broadview, Wheatland, Bellview, Forrest and Mcalister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.

LAT...LON 3454 10314 3443 10359 3454 10374 3461 10374
      3460 10382 3466 10389 3483 10367 3504 10333
      3489 10304 3465 10304
TIME...MOT...LOC 0127Z 310DEG 27KT 3494 10332 3474 10345 3465 10376

34
Special weather statement, Jun 23, 7:46 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
746 PM MDT Tue Jun 23 2020

NMZ234>238-240215-
Chaves County Plains-Roosevelt County-Curry County-Quay County-De
Baca County-
746 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EASTERN
DE BACA...NORTHEASTERN CHAVES...SOUTHWESTERN QUAY AND SOUTHWESTERN
CURRY COUNTIES UNTIL 815 PM MDT...

At 745 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of House to 20 miles south of
Tolar. Movement was east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Elida, Floyd, Tolar and Taiban.

This includes Highway 60 between Mile Markers 333 and 362.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern and east central New Mexico.

LAT...LON 3394 10338 3383 10367 3409 10393 3401 10411
      3464 10419 3459 10374
TIME...MOT...LOC 0145Z 233DEG 23KT 3461 10403 3415 10393

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:00 PM MDTSpecial Weather StatementABQLincoln30 min
Jun 23, 6:11 PM MDTAreal Flood AdvisoryABQLincoln79 min
Jun 23, 6:57 PM MDTSpecial Weather StatementABQQuay33 min
Jun 23, 7:02 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Roosevelt58 min
Jun 23, 7:08 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln52 min
Jun 23, 7:16 PM MDTSpecial Weather StatementABQDe Baca29 min
Jun 23, 7:27 PM MDTSpecial Weather StatementABQCurry33 min
Jun 23, 7:32 PM MDTSevere Thunderstorm WarningABQCurry, Quay, Roosevelt43 min
Jun 23, 7:46 PM MDTSpecial Weather StatementABQRoosevelt29 min
Jun 23, 8:12 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt48 min
Jun 24, 2:06 PM MDTAreal Flood AdvisoryABQColfax114 min
Jun 24, 2:29 PM MDTFlash Flood Warning Considerable damage threatABQColfax3 hr
Jun 24, 3:09 PM MDTSpecial Weather StatementABQSocorro21 min
Jun 24, 3:17 PM MDTSevere Thunderstorm WarningABQSocorro28 min
Jun 24, 4:14 PM MDTSpecial Weather StatementABQValencia16 min
Jun 24, 4:22 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance38 min
Jun 24, 4:33 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance42 min
Jun 24, 4:48 PM MDTSpecial Weather StatementABQ42 min
Jun 24, 5:02 PM MDTSpecial Weather StatementABQBernalillo28 min
Jun 24, 5:07 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel38 min
Jun 24, 5:11 PM MDTSpecial Weather StatementABQLincoln34 min
Jun 24, 5:30 PM MDTSpecial Weather StatementABQBernalillo30 min
Jun 24, 5:55 PM MDTSpecial Weather StatementABQLincoln35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.